Steroid and thinning of the vulva

talkhealth teamed up with a team of experts from the British Skin Foundation to answer your questions on Lichen Sclerosus. The clinic is now closed but open for viewing of all questions and answers posted.
Locked
2 posts
Guest Posts
Posts: 819
Joined: Wed Sep 07, 2016 4:12 pm
Report Quote

by Guest Posts on Mon Jun 10, 2024 9:42 am

Steroid and thinning of the vulva

I am undergoing a trial of the strong steroid ointment as my GP thinks I may have LS. My concern is that if it’s not LS and I am applying a strong steroid might this cause thinning of the vulva? Thank you.
Sonia
talkhealth team on behalf of a guest visitor

User avatar
Dr Rosalind Simpson
Posts: 36
Joined: Wed Jun 05, 2024 4:17 pm
Report Quote

by Dr Rosalind Simpson on Mon Jun 10, 2024 10:08 am

Re: Steroid and thinning of the vulva

If using in the correct area, then a trial of topical steroid over the first 3 months (as per national guidelines for treating LS) is not likely to cause thinning of vulval skin. The vulva appears to be quite resistant to the side effects of topical steroids.

However, the skin folds such as the groin and upper inner thighs are more sensitive to topical steroid side effects (including skin thinning) so strong topical steroids should not be applied to these areas for longer periods.

If you are unsure where to apply your topical treatment please ask your doctor for advice.
Dr Rosalind Simpson
Consultant dermatologist at Nottingham University Hospitals and Associate Professor at the Centre of Evidence Based Dermatology)

https://www.talkhealthpartnership.com/c ... nd-simpson

Locked
2 posts